Alert archive / South Dakota / Wind Advisories in 2022
Wind Advisory 28, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at May 13, 2022, 3:10 AM CDT for 22 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 13, 2022, 3:10 AM CDT (08:10 UTC)
- Expired
- May 13, 2022, 7:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Aberdeen, SD
All 24 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 57 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
610 WWUS73 KABR 130810 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 310 AM CDT Fri May 13 2022 SDZ003-004-009-015-131615- /O.UPG.KABR.WI.Y.0027.000000T0000Z-220513T1800Z/ /O.NEW.KABR.HW.W.0007.220513T0810Z-220514T0000Z/ Corson-Campbell-Walworth-Dewey- Including the cities of McIntosh, Herreid, Mobridge, and Isabel 310 AM CDT Fri May 13 2022 /210 AM MDT Fri May 13 2022/ ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Corson, Campbell, Walworth and Dewey Counties. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MNZ039-046-SDZ005>008-010-011-016-033>035-131615- /O.NEW.KABR.WI.Y.0028.220513T0810Z-220514T0000Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Potter-Stanley-Sully-Hughes- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, Sisseton, Ipswich, Webster, Gettysburg, Fort Pierre, Onida, and Pierre 310 AM CDT Fri May 13 2022 /210 AM MDT Fri May 13 2022/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of central, north central and northeast South Dakota and west central Minnesota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MMM
3 follow-up statements
659 WWUS73 KABR 131543 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1043 AM CDT Fri May 13 2022 SDZ005>008-010-016-132345- /O.UPG.KABR.WI.Y.0028.000000T0000Z-220514T0000Z/ /O.EXA.KABR.HW.W.0007.000000T0000Z-220514T0000Z/ McPherson-Brown-Marshall-Roberts-Edmunds-Potter- Including the cities of Eureka, Aberdeen, Britton, Sisseton, Ipswich, and Gettysburg 1043 AM CDT Fri May 13 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph. * WHERE...McPherson, Brown, Marshall, Roberts, Edmunds and Potter Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SDZ003-004-009-015-132345- /O.CON.KABR.HW.W.0007.000000T0000Z-220514T0000Z/ Corson-Campbell-Walworth-Dewey- Including the cities of McIntosh, Herreid, Mobridge, and Isabel 1043 AM CDT Fri May 13 2022 /943 AM MDT Fri May 13 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...West winds 30 to 45 mph with gusts up to 65 mph. * WHERE...Walworth, Corson, Campbell and Dewey Counties. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SDZ017>023-036-037-045-048-051-132345- /O.EXA.KABR.WI.Y.0028.000000T0000Z-220514T0000Z/ Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1043 AM CDT Fri May 13 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of central, north central and northeast South Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ039-046-SDZ011-033>035-132345- /O.CON.KABR.WI.Y.0028.000000T0000Z-220514T0000Z/ Traverse-Big Stone-Day-Stanley-Sully-Hughes- Including the cities of Wheaton, Ortonville, Webster, Fort Pierre, Onida, and Pierre 1043 AM CDT Fri May 13 2022 /943 AM MDT Fri May 13 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In South Dakota, Sully, Hughes, Stanley and Day Counties. In Minnesota, Big Stone and Traverse Counties. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Dorn
889 WWUS73 KABR 132059 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 359 PM CDT Fri May 13 2022 SDZ003>010-015-016-140000- /O.CON.KABR.HW.W.0007.000000T0000Z-220514T0000Z/ Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Dewey-Potter- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Isabel, and Gettysburg 359 PM CDT Fri May 13 2022 /259 PM MDT Fri May 13 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...West winds 30 to 45 mph with gusts up to 65 mph. * WHERE...Walworth, Corson, Campbell and Dewey Counties. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MNZ039-046-SDZ011-017>023-033>037-045-048-051-140000- /O.CON.KABR.WI.Y.0028.000000T0000Z-220514T0000Z/ Traverse-Big Stone-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Wheaton, Ortonville, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 359 PM CDT Fri May 13 2022 /259 PM MDT Fri May 13 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of central, north central and northeast South Dakota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
048 WWUS73 KABR 132355 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 655 PM CDT Fri May 13 2022 SDZ003>010-015-016-140100- /O.EXP.KABR.HW.W.0007.000000T0000Z-220514T0000Z/ Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Dewey-Potter- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Isabel, and Gettysburg 655 PM CDT Fri May 13 2022 /555 PM MDT Fri May 13 2022/ ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... Winds will continue to diminish this evening. $$ MNZ039-046-SDZ011-017>023-033>037-045-048-051-140100- /O.EXP.KABR.WI.Y.0028.000000T0000Z-220514T0000Z/ Traverse-Big Stone-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Wheaton, Ortonville, Webster, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 655 PM CDT Fri May 13 2022 /555 PM MDT Fri May 13 2022/ ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... Winds will continue to diminish this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 13, 3:08 AM CDT, 2 minutes earlier.
Area forecast discussion, May 13, 3:08 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
308 AM CDT Fri May 13 2022
.SHORT TERM...(Today through Saturday Afternoon)
Issued at 307 AM CDT Fri May 13 2022
We still have chances of lingering showers and possible
thunderstorms for late this afternoon/evening, mainly in the western
CWA. The good news is that these will remain under severe limits,
just your general convective storms. The winds will be the main
concern for today and evening. I did upgrade to a high wind warning
for some of our western/northwestern counties. The wind advisory has
been extended across the northern counties as well some of our west-
central counties across the CWA. Both the High Wind Warning and Wind
Advisory have been extended until 00Z Saturday.
Looking at the surface map, a surface low pressure system continues
to push north into Canada and continues to occlude, with the wrap
around part of the low over the northern part of the Rockies/Plains.
A high pressure system will also move in over the central parts of
the Midwest. With the tight pressure gradients around the low, winds
will be gusty for today across much of the CWA, with the highest
wind gusts across our northern/NW and parts of our west-central CWA.
RAP soundings from Bufkit, especially more north and west you go,
show windier conditons aloft and steeper low level lapse rates, due
to more CAA. With the cooler air to work with in this area, behind
the low, will aid in mixing. However, still questionable south of
this area. While winds are gusty aloft, not as high of a lapse rate
at the surface and not as strong CAA, so winds should remain below
advisory criteria. If this changes during the day, the wind advisory
may need to be expanded further south. As the low continues to push
north, those winds will diminish tonight into the overnight.
However, windy conditions do return to the area tomorrow, although
not as high as today, but still need to watch for advisory criteria.
Looking aloft at 500mb, the upper level low continues to spin and is
pretty much stacked on top of the surface low with the negative
tilted trough just to the south and west. With the low's placement
and most of the CWA on the southern/southeast side, more energy is
expected aloft, therefore a chance of showers and possible
thunderstorms. Cape values remain pretty low for today, under 500
J/KG according to Bufkit, so if there is enough lift for
thunderstorms, they will stay well below severe and very isolated.
CAMS mainly keep the chances of precip in ND but some chances in our
area, mainly in our west/northwest CWA today. HRRR indicates a few
isolated cells could make it into central SD but WV satellite
indicates a dry slot over much of this area. So left out the chance
of pops in this area for now as it will be much drier at the
surface. For Saturday, CAMs are keeping most of the moisture to our
north with HRRR showing maybe some precip across
northern/northeastern CWA. With the upper level energy/lift, I added
in chances of slight pops to the forecast in this area.
As mentioned, much cooler and comfortable temperatures and dewpoints
expected today. 925mb temperatures will range from 16-19 degree
Celsius this afternoon and again for Saturday afternoon while
temperatures at 850mb ~9-14 degrees Celsius. Highs for today will
range in the upper 60s/lower-mid 70s with overnight lows in the 40s.
Highs for Saturday a tad cooler in the mid-upper 60s to around 70
across the CWA.
.LONG TERM...(Saturday Evening through Thursday)
Issued at 307 AM CDT Fri May 13 2022
The main challenge in the extended will be precipitation chances
during the latter half of the period. The region will be under an
upper level trough to start the period, with some shortwave energy
tracking across the area Saturday night and Sunday. Weak ridging
builds over the area Sunday and Monday, with the flow becoming more
zonal Tuesday and Wednesday. As a trough digs down the west coast,
will see a southwesterly flow develop on Thursday.
At the surface, high pressure will be over the region Saturday
evening. A weak boundary may become the focus for precipitation late
Saturday night, but right now this looks to stay mainly south of the
CWA. High pressure settles back in over the region Sunday into the
day Monday, keeping conditions dry. Will then see a bit of active
pattern return through the remainder of the period. The high will
get pushed east Monday afternoon and evening as low pressure
approaches from the west. The boundary associated with the low may
become the focus for precipitation beginning late Monday night and
continuing into the day Tuesday. There may be a brief respite
Wednesday morning, then another low pressure system moves in,
bringing yet another chance for precipitation Wednesday afternoon
into the day Thursday. Will keep a mention of thunderstorms both
Wednesday and Thursday as decent shear will be present with the
boundaries, however instability looks to be best late Wednesday
night into Thursday, so may be a better chance for stronger storms
during that time.
High temperatures will generally be in the 60s and 70s throughout
the period, with overnight lows in the 40s Saturday night through
Wednesday night, then in the upper 40s to lower 50s Thursday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1227 AM CDT Fri May 13 2022
Terminals KABR,KATY,KPIR,KMBG
VFR ceilings and visibility are expected over the next 24 hours.
However, MVFR ceilings could briefly slide into MBG during the
morning hours Friday. The main concern will be breezy to strong
winds, particularly at MBG where gusts near 35 kts will be
common.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
SDZ003-004-009-015.
Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for
SDZ005>008-010-011-016-033>035.
MN...Wind Advisory until 7 PM CDT this evening for MNZ039-046.
&&
SHORT TERM...MMM
LONG TERM...Parkin
AVIATION...ParkinHazardous weather outlook, May 12, 9:20 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 920 PM CDT Thu May 12 2022 SDZ003-004-009-015-140230- Corson-Campbell-Walworth-Dewey- 920 PM CDT Thu May 12 2022 /820 PM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Tonight. Strong winds out of the southwest will gust up to 50 mph overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong winds out of the southwest will gust up to 50 mph through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-140230- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 920 PM CDT Thu May 12 2022 /820 PM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
In the hours before
Local storm report, May 12, 9:29 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG ROSHOLT 45.87N 96.73W
05/12/2022 ROBERTS SD TRAINED SPOTTER
DOWNED TREES ACROSS TOWN. TIME ESTIMATED BY
RADAR.
&&
KFLocal storm report, May 12, 9:34 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
934 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 8 E SISSETON MUNICIPAL 45.66N 96.82W
05/12/2022 ROBERTS SD TRAINED SPOTTER
ROLLED CAMPERS. TIME ESTIMATED BY RADAR.
&&
KFLocal storm report, May 12, 10:33 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1033 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST ASTORIA 44.56N 96.55W
05/12/2022 E80 MPH DEUEL SD TRAINED SPOTTER
TREES DOWN, HOUSES WITH LOTS OF DAMAGE.
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:04 PM CDT | Special Weather Statement | ABR | Edmunds | 26 min |
| May 12, 9:08 PM CDT | River Flood Warning | ABR | Hamlin | 3 days |
| May 13, 3:10 AM CDT | High Wind Warning | ABR | Brown, Campbell, Corson, Dewey, Edmunds, McPherson and 4 more | 16 hr |
Nearby
Wind Advisories in South Dakota, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.